Aching and painful joints

Hi everyone this is my first time of posting I was wondering if anyone struggles with aching and painful leg joints. I was diagnosed in august 2014 I received 6 bouts of chemo 3 of them were fec -t. It was after that I started getting the painful and aching joints which I was told can be a side effect of the fec-t. I also received radiotherapy and am now on aromasin after being on anastrazole which the oncologist has changed because he said that this can also give me aching and painful joints. Unfortunately there has been no change my problem now is I've just started a new job which means I'm on my feet constantly for 7 and a half hours and I'm in agony by the time I get home and feel like a little old lady. I've been to the doctors and they put me on painkillers I just wondered if anyone has any advice and if this pain ever eases off, it's starting to get me down as I feel really well but feel frustrated with the pain.

21 Replies

oldestnewest
  • Like yourself I was treated in 2014 but with TAC and I'm on tamoxifen. I also suffer from aching joints etc and I did speak to my oncologist last year about coming off the tamoxifen as it is a well known side effect. However I was told that the alternative drugs were worse so I decided to stick it out. It is horrible I agree and I feel like an old woman. My mum found a glucosamine joint complex gel with aloe Vera and Devils claw in it and it really helps. I also take a max strength glucosamine tablet everyday as well. I know it's horrible and it does get me down as well. Do do any yoga or Pilates? They do help to stretch and strengthen muscle to help keep the joints healthier. I wish you luck in managing the symptoms xx

  • Thank you for the advice I do not do yoga or pilates so this is something to think about, I do walk my dogs every day and once I'm up and about walking the legs seem to loosen up. Xx

  • I totally understand how you feel and I don't think the heat helps! When I feel sorry for myself & low I just have to think that at least I am still here to watch my children grow up. One of the mums at school wasn't as lucky and it really affected me. I didn't know her but her eldest is in the same year as my daughter and it made me very sad for them and it gave me the kick I needed. That's not to say I don't get frustrated with the aches and pains I do, but then I see her boys and give myself a good talking to!!! As the lady below said talk to someone and maybe there may be some help for you.

    I hope things get better for you xxx

  • Hello Helen. Sorry to hear about your pain, you don't mention if you are HER2 positive or oestrogen positive, I'm assuming not.

    I too had FEC-T September 2015 to January 2016 and joint/bone pain kicked in during the last three cycles. What I get now is knee and hip pain at times but this is eased by swimming and exercise. You may need to ask for an Occupational health assessment/review at work and speak to a clinical advisor from Macmillan, I found them very helpful.

    Hope you improve.

    Emily x

  • Hi Emily yes I was oestrogen positive so have been told by doctor that I can not take anything from the health shops as apparently some of them contain oestrogen, which obviously is a bit frustrating as I don't really want to live on the pain killers the doctor has prescribed. Thanks for the advice on trying Macmillian I will ring today xx

  • My oncologist suggested tonic water (slimline!). It contains quinine which I'm finding does help. Still have joint pain/leg cramps but not as bad. My GP also said she could prescribe quinine as medication if I wanted - haven't felt the need yet.

  • Thank you that is interesting I will certainly try that xx

  • Quinine is great for the cramps and restless legs!! It works wonders for me x

  • Sorry to say my reply no different than the others, I work a 7 hour shift & yes my feet hurt, I have just changed medicine & waiting to see if it gets better. I doubt it but we live in hope however my oncology doctor says you need quality of life so will keep trying different tablets however could end up back to the 1st one,it's only for another 5years soon be here ha ha 😘 Good luck you'll find a way 🙏💖

  • That's ok you sound like you're in exactly the same boat as me and it's nice to hear from people that understand what you are going through, I sometimes think other people think you're fine get on with it and some doctors aren't that interested unfortunately. Good luck with managing your pain xxx

  • We certainly are in the same boat, you will find a way, some days are better than others I get excited when I can get out of the bath without looking like a beached whale lol, I'm off work this week & it's still there but not as painful, hang in there you will find what suits you & go with it just listen to your body & rest when needed the housework & all other things will still be there, good luck 💞😅🙄X

  • Thanks xxx

  • I understand how you feel. The pain does get you down but without the treatment for the cancer, things could be a lot worse. I do get arthritis as well as the effects of the treatment but my Oncologist does not agree that the treatment is the cause if some of my pain (and numbness and pins/needles in my feet). Fortunately my GP is a bit more sympathetic and has just given me co-codomol which I will use sparingly. I am 5yrs post Fec-t and am now on Fulvestrant and each different treatment seems to make things worse. I'm afraid I cannot offer any advice - I can only sympathise but I might try the slimline tonic tip from @HappyHouse . I hope you find that your pain eases soon xx

  • Not sure if this will help, but down here in Bristol the Council run an Energise cancer rehab exercise class, it's run by an instructor who has a cancer rehab qualification, where I go it's fun, informal, an opportunity to make new friends with a bit of exercise thrown in as well, may be worth seeing if there's a similiar scheme where you are, or if you really want to give it a go, go the Register of Exercise Professionals (REPS) website where you can put in cancer rehab from the drop down list and your postcode and you'll get a list of people with the right qualifications to help you, I wish you well and hope everyone has a nice weekend xxx

  • Thank you that sounds really good I'm going to see if there is anything similar in my area xx

  • Hi. I was on FEC-T for 6 cycles and have horrible knee, shoulder and pelvic pain now. I am triple negative and am not on any hormone tablets so I can't blame those. My oncologist told me the aching is a throw back from the chemo and will ease in time. I am 42 but feel about 90 till I start getting mobile in the mornings.

    I've also heard that tonic water can ease some of the stiffness. Hang in there, I'm sure it will get easier.

    Big hugs xxx

  • Thank you I'm definitely going to try tonic water and I know exactly how you feel until you get going it's pants xxx

  • Hi I do it started in my collar bone then went into my arms now I have it in my right leg it's very uncomfortable x

  • Hi, I had awful pains in my legs, particularly my thighs. Also knees and shoulders.I am now 16 months post chemo and am mu ch better but it took a long time. I had to resort to painkillers. Tramadol were the only painkillers that helped.

    It will get better but I understand your frustration. Even now my legs hurt sometimes but not as badly. Exercise can help like walking or cycling

    Good luck,

    Linda x

  • I am so sorry that you are suffering .. I was diagnosed in 2010 double mastectomy then .. Had all the treatments ..chemo , radiotherapy and now medication .. One of the side effects is aching joints & muscles .. I take cod liver oil tablets and do Thai chi .. This helps tremendously .. Body & mind 😌 And yes I think yoga etc should help too .. It takes time but it does get easier ... I wish you well X

  • Hi much like everyone else here I had pain on Tamoxifen and am now on Anastrozole and have a lot of pain in my hands and feet and my bones. Some good advice in the replies which I will try also. It's great to have this community to share and support each other. Keep us posted as to how you're getting on xx

You may also like...